Pennsylvania, 2017Flash Flooding in Pennsylvania, July 14, 2017
July 14, 2017 · NWS PBZ · 4 events in 2 counties and zones
Showers and thunderstorms, some of which produced heavy rain, developed along an advancing shortwave in zonal flow aloft early on the 14th. Training of these storms over Fayette and Indiana counties in Pennsylvania resulted in some reports of flash flooding, as local creeks and streams rose rapidly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, some of which produced heavy rain, developed along an advancing shortwave in zonal flow aloft early on the 14th. Training of these storms over Fayette and Indiana counties in Pennsylvania resulted in some reports of flash flooding, as local creeks and streams rose rapidly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 14, 12:26 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 14, 12:26 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
126 AM EDT Fri Jul 14 2017
.SYNOPSIS...
The threat for showers and storms will continue today with the
slow passage of a cold front. Cooler and more comfortable for
the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Activity has developed ahead of yet another shortwave moving
rapidly eastward in the zonal flow aloft. Still seeing
discrepancies between the hires model solution overnight and
the latest operational models. Looking at the latest trends on
radar and satellite imagery, will lean toward a less active
hires solution for the overnight period.
Showers and a few storms are expected for the morning hours,
mainly over the southern half of the region. This would be in
response to another shortwave trough swinging through Ohio and
then Western Pennsylvania. With this morning's wave, models are
evacuating the deep moisture and higher instability southward
this afternoon. Thus, the focus for additional convection this
afternoon will be toward the southern third of the region, where
the bulk of the surface instability will lie. The surface
boundary will still be barely across the far north early this
afternoon as there is no focused energy aloft to drive the
boundary southward. The front will finally begin to move
southward this evening as the main shortwave trough digs into
the Western Great Lakes. Some additional activity could fire
along the boundary as evening approaches, particularly as it
encounters what is left of the surface instability south of
Pittsburgh.
Similar to yesterday, there will be plenty of cloud cover today
which will hold temperatures down and limit the overall
atmospheric instability.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
The front will finally clear the entire region after midnight.
Will need to include PoPs through the evening hours ahead of the
boundary.
Northwest flow aloft and building high pressure will provide a
drier and more comfortable weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An approaching trough will return low shower/storm chances for
Mon before a large upper high drifts E from the Plains and
Midwest. Near average temperatures are expected.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Scattered showers and possibly a few storms will be possible
this morning as a cold front crosses this morning. MVFR and
spotty IFR cig/vis restrictions will be possible until mid-
morning.
.OUTLOOK...
Restrictions due to fog/stratus Saturday AM. VFR is expected
for the remainder of the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch until 11 AM EDT this morning for OHZ039>041-
048>050-057-058.
Flash Flood Watch through this evening for OHZ059-068-069.
PA...Flash Flood Watch until 11 AM EDT this morning for PAZ007-008-
013-014-020.
Flash Flood Watch through this evening for PAZ021-029-031-
073>076.
WV...Flash Flood Watch until 11 AM EDT this morning for WVZ001-002.
Flash Flood Watch through this evening for WVZ003-004-012-021-
509>514.
&&Hazardous weather outlook, Jul 13, 3:05 PM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 PM EDT Thu Jul 13 2017
MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021-
509>514-142015-
Garrett-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 PM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-002-142015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-Brooke-
405 PM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ009-015-016-022-023-142015-
Forest-Clarion-Jefferson-Armstrong-Indiana-
405 PM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 13, 8:51 PM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
951 PM EDT THU JUL 13 2017
OHZ050-PAZ020-021-029-WVZ001-002-140215-
Jefferson-Beaver-Washington-Allegheny-Brooke-Hancock-
951 PM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT JEFFERSON...NORTHWESTERN WASHINGTON...SOUTHWESTERN
BEAVER...WEST CENTRAL ALLEGHENY...BROOKE AND HANCOCK COUNTIES...
At 951 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Steubenville to
near Wintersville to near Tiltonsville. Movement was east at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Moon Township... Weirton...
Steubenville... Canonsburg...
Wellsburg... Avella...
Cecil-Bishop... Toronto...
Wintersville... Mingo Junction...
Follansbee... Wolfdale...
LAT...LON 4044 8020 4021 8016 4019 8058 4018 8066
4018 8069 4017 8082 4045 8087 4065 8035
TIME...MOT...LOC 0151Z 257DEG 30KT 4044 8081 4035 8079 4022 8079
24Special weather statement, Jul 13, 10:49 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1149 PM EDT THU JUL 13 2017
PAZ021-029-073-140415-
Westmoreland-Washington-Allegheny-
1149 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...
At 1148 PM EDT, a strong thunderstorm was located over Mount Lebanon,
moving northeast at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Monroeville... McMurray...
McKeesport... Gastonville...
Shaler Township... Plum...
West Mifflin... North Side Pittsburgh...
This includes the following highways...
Pennsylvania Turnpike between mile markers 46 and 65.
Interstate 79 in Pennsylvania between mile markers 23 and 31.
Parkway North between mile markers 1 and 3.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4025 8008 4041 8018 4060 7976 4035 7962
TIME...MOT...LOC 0348Z 246DEG 23KT 4037 8004
Special weather statement, Jul 13, 11:29 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1229 AM EDT FRI JUL 14 2017
PAZ073>076-140515-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
1229 AM EDT FRI JUL 14 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTH CENTRAL WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES...
At 1229 AM EDT, a strong thunderstorm was located over Connellsville,
moving east at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Connellsville... Scottdale...
South Connellsville... Seven Springs...
Everson... Champion...
Mill Run... Indian Head...
Normalville...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3993 7938 4000 7963 4011 7959 4007 7927
TIME...MOT...LOC 0429Z 284DEG 16KT 4005 7956
Flash Flood, Indiana
- When
- July 14, 2:24 AM EST to 7:30 AM EST
- Where
- Indiana County, 0.52 mi E of Claypoole Hgts to 0.69 mi NE of Claypoole Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -79.170
Emergency manager and social media reported flooding in several areas around Indiana including Philadelphia Street and Wayne Ave south of IUP campus.
Flash Flood, Indiana
- When
- July 14, 3:30 AM EST to 7:30 AM EST
- Where
- Indiana County, 2.29 mi SSE of Claypoole Hgts to 2.32 mi SSE of Claypoole Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.589, -79.163
Emergency manager reported a swift water rescue at the intersection of Old Route 119 and Wayne Ave.
Flash Flood, Fayette
- When
- July 14, 6:58 AM EST to 10:00 AM EST
- Where
- Fayette County, Oliphant Furnace to 0.65 mi ESE of Oliphant Furnace
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.830, -79.750
Emergency manager reported that Muddy Run and Georges Creek were running high and flooding nearby roads in Fairchance.
Flash Flood, Fayette
- When
- July 14, 8:02 AM EST to 10:00 AM EST
- Where
- Fayette County, 0.53 mi E of Masontown to 1.16 mi WNW of Deffenbaugh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.850, -79.910
Emergency manager reported several roads closed due to flooding in Masontown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716759, 716800, 716935, 716936.